IJDVL Home  
 

LETTER TO EDITOR
[Download PDF]  
Year : 2006  |  Volume : 72  |  Issue : 1  |  Page : 63-64

Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia

K Prabhash, Ghanshyam Biswas, N Prasad, Narayan Karant, PSRK Sastry, PM Parikh 
 Department of Medical Oncology, Tata Memorial Hospital, Mumbai, Maharashtra, India

Correspondence Address:
K Prabhash
Tata Memorial Hospital, Parel, Mumbai 400012,Maharashtra
India




How to cite this article:
Prabhash K, Biswas G, Prasad N, Karant N, Sastry P, Parikh P M. Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia.Indian J Dermatol Venereol Leprol 2006;72:63-64


How to cite this URL:
Prabhash K, Biswas G, Prasad N, Karant N, Sastry P, Parikh P M. Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia. Indian J Dermatol Venereol Leprol [serial online] 2006 [cited 2019 Dec 5 ];72:63-64
Available from: http://www.ijdvl.com/text.asp?2006/72/1/63/19727


Full Text

Sir,

Imatinib mesylate has revolutionized the treatment of chronic myeloid leukemia (CML) and has been recently approved as first-line treatment. Most of the patients receiving imatinib experience hematological or non-hematological side effects. Skin changes are the most common non-hematological toxicities but nail changes have not been described.[1] The prevalence and their relationship with the dose suggest a direct pharmacological effect of imatinib.[2] There is one report of hyperpigmentation of the skin owing to imatinib but no report of nail pigmentation alone.[3] We report on a patient with CML who developed hyperpigmentation of the nails while receiving imatinib.

A 40-year-old man presented with the complaint of heaviness in the abdomen in September 2003. He had splenomegaly of 8 cm below the costal margin. Bone marrow aspiration was suggestive of a chronic myeloproliferative disorder. The leukocyte alkaline phosphatase score was 5. A cytogenetic study showed that he was Philadelphia-chromosome-positive.

The patient was diagnosed as a case of chronic myeloid leukemia and was started on 400 mg/day imatinib. There was complete hematological response within 1 month and major cytogenetic response at 6 months. In January 2004, he noticed hyperpigmentation of the fingernails, which gradually increased. The pigmentation was initially brown in color but darkened with time. It started at the nail bed and gradually involved approximately two-thirds of the nails. The hyperpigmentation was darker in the middle of the nails than in the nail-bed area and tip. All fingernails were affected. Similar pigmentation was also present on the toenails but they were relatively less dark. There was no change in the color of the skin.

The common skin changes owing to imatinib are superficial skin edema, skin rashes, hypopigmentation, and pruritus.[1] Rarely, it can cause severe toxic epidermal necrolysis, acute generalized exanthematous pustulosis, and hyperpigmentation.[3],[4],[5] A study from India in CML patients on imatinib found 40.9% of them having hypopigmentation.[3] Hyperpigmentation of the skin owing to imatinib has been reported only once.[3] The median time of onset of the hypopigmentary changes is 4 weeks. Pigmentary changes (mainly hypopigmentation) are initially localized and then become diffuse after a few weeks or months. Such changes do not call for imatinib dose changes or interruption in treatment. These changes appear to be dose-related.[3]

Pigmentary changes in the nails have not been reported, but it is expected that the same mechanism as that for the skin pigmentary changes would be responsible. A molecular mechanism has been hypothesized for hypopigmentation. Imatinib targets tyrosine kinases of BCR-ABL, c -kit, and platelet-derived growth factor receptor-a. C-kit is normally expressed in skin basal cells, melanocytes, and epithelial cells of breast tissue, mast cells, and other cells.[3] It has a regulatory role in melanogenesis, melanocyte homeostasis, and pigmentation.[6] The molecular mechanism for hyperpigmentation is not known.

References

1O'Brien SG, Guilhot F, Larson RA, Gathmann I, Baccarani M, Cervantes F, et al . Imatinib compared with interferon and low-dose cytarabine for newly diagnosed chronic phase chronic myeloid leukemia. N Engl J Med 2003;348:994-1004.
2Valeyrie L, Bastuji-Garin S, Revuz J, Bachot N, Wechsler J, Berthaud P, et al . Adverse cutaneous reactions to imatinib (STI-571) in Philadelphia chromosome positive leukemias: a prospective study of 54 patients. J Am Acad Dermatol 2003;48:201-6.
3Arora B, Kumar L, Sharma, Wadhwa J, Kochupillai V. Pigmentary changes in chronic myeloid leukemia patients treated with imatinib mesylate. Ann Oncol 2004;15:358-9.
4Schaich M, Schakel K, Illmer T, Ehninger G, Bornhauser M. Severe epidermal necrolysis after treatment with imatinib and consecutive allogeneic hematopoietic stem cell transplant. Ann Hematol 2003;82:303-4.
5Schwarz M, Kreuzer KA, Baskaynak G, Dorken B, le Coutre P. Imatinib induces acute generalized exanthematous pustulosis in two patients with chronic myeloid leukemia. Eur J Hematol 2002;69:254-6.
6Tsao AS, Kantarjian H, Cortes J, O' Brien S, Talpaz M. Imatinib mesylate causes hypopigmentation in the skin. Cancer 2003;98:2483-7.

 

Thursday, December 5, 2019
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer